Montana, 2011Damaging Winds in Montana, August 14, 2011
August 14, 2011 · NWS TFX · 2 events in 1 county or zone
Thunderstorms developed from an unstable airmass during the evening hours over Broadwater County. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed from an unstable airmass during the evening hours over Broadwater County. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 14, 4:50 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 14, 4:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SUN AUG 14 2011
.DISCUSSION...
TONIGHT THROUGH TUESDAY...AN UPPER LEVEL TROUGH ALONG THE BC/PAC
NW COAST WILL CONTINUE TO PUSH INLAND TONIGHT AND
TOMORROW...CROSSING THE NORTHERN ROCKIES AND MT MONDAY NIGHT. A
WEAK MID LEVEL DISTURBANCE IN SW FLOW ALOFT AND UPPER LEVEL JET AHEAD
OF THE TROUGH WILL LIFT NE INTO THE AREA TONIGHT AND EXPECT A FEW
THUNDERSTORMS TO DEVELOP AND MOVE NE INTO THE AREA THIS EVENING.
LOWER LEVELS WILL INITIALLY BE VERY WARM AND DRY THIS
EVENING...PRODUCING FAVORABLE CONDITIONS FOR GUSTY WINDS WITH ANY
CELLS THAT DEVELOP. LATER TONIGHT...MODELS DEPICT A SW TO NE
CORRIDOR OF SHOWER ACTIVITY GENERALLY ALONG AND NORTH OF A LINE
FROM HELENA TO GREAT FALLS TO HAVRE AND THIS IS REASONABLE GIVEN
UPPER LEVEL JET DYNAMICS AND COOLING AT MID LEVELS MOVING INTO
WESTERN MT AHEAD OF THE TROUGH. COOLING ALOFT WILL CONTINUE
THROUGH MONDAY AND MONDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES
INTO THE NORTHERN ROCKIES WITH INSTABILITY AGAIN BRINGING THE
CHANCE FOR AFTERNOON AND EVENING CONVECTION...THIS TIME MORE
FOCUSED ACROSS SW AND EASTERN ZONES. HIGH PRESSURE BUILDS IN
BEHIND THE TROUGH ON TUESDAY FOR DRY CONDITIONS. TEMPERATURES WILL
BE CLOSER TO SEASONAL AVERAGES MONDAY AND ABOUT 5 DEGREES BELOW
AVERAGE ON TUESDAY. HOENISCH
TUESDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS SEEM TO
HAVE COME INTO BETTER AGREEMENT TONIGHT WITH THE FORECAST SOLUTION
DURING THIS PERIOD. A MODERATE WESTERLY FLOW ALOFT IN THE WAKE OF
THE EXITING SHORTWAVE TROUGH WILL KEEP WINDS BREEZY AND WESTERLY AT
THE SURFACE TUESDAY EVENING. WEAK DISTURBANCES IN THE FLOW WILL ALSO
KEEP A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ALONG THE ROCKY
MOUNTAIN FRONT AND IN SOUTHWEST/CENTRAL MONTANA DURING THE EVENING.
FOR THE REMAINDER OF THE PERIOD...THE AREA WILL BE BETWEEN A BROAD
UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWESTERN CONUS AND A
BROAD UPPER LEVEL TROUGH OF LOW PRESSURE OVER SOUTHWEST CANADA. THE
RESULTING WEST-NORTHWESTERLY FLOW ALOFT WILL GENERALLY BE DRY AND
TEMPERATURES WILL MOSTLY BE NEAR NORMAL. HOWEVER...DISTURBANCES
MOVING ACROSS NORTH CENTRAL/CENTRAL MONTANA THURSDAY NIGHT AND AGAIN
FRIDAY AFTERNOON/NIGHT WILL BRING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. DISTURBANCES WILL ALSO MOVE ACROSS SOUTHWEST MONTANA
BEGINNING FRIDAY AFTERNOON AND CONTINUING THROUGH THE WEEKEND FOR A
SLIGHT CHANCE OF MOUNTAIN SHOWERS/THUNDERSTORMS MAINLY IN THE
AFTERNOON/EVENING HOURS. WINDS WILL ALSO BECOME BREEZY AND WESTERLY
AHEAD OF A WEAK CANADIAN COLD FRONT FRIDAY AFTERNOON AND
EVENING...WHILE TEMPERATURES ONLY COOL SLIGHTLY BEHIND THE FRONT ON
SATURDAY. COULSTON
&&
.AVIATION...
UPDATED 2350Z.
VFR CONDITIONS EXPECTED ACROSS THE REGION NEXT 24 HRS. HIGH PRESSURE
RIDGE CENTERED OVER ERN MT. WEAK DISTURBANCES AND ASSOCIATED
MOISTURE MOVING ALONG WEST SIDE OF RIDGE WILL TO BRING INCREASING
MID-LEVEL CLOUD COVER AND CHANCE OF ISOLATED SHOWERS AND
THUNDERSTORMS GENERALLY 06Z TO 14Z. ANOTHER DISTURBANCE TO GENERATE
MORE ISOLATED SHOWERS AND THUNDERSTORMS AFTER 20Z.
&&
.FIRE WEATHER...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING WITH FAST STORM
MOTION AND WARM/DRY LOWER LEVELS IN THE ATMOSPHERE CREATING
FAVORABLE CONDITIONS FOR GUSTY DOWNDRAFT WINDS WITH PRECIPITATION
AMOUNTS OF A TRACE TO FEW HUNDREDTHS OF AN INCH UNDER ANY CELLS
THAT DEVELOP. MOISTURE DOES INCREASE SOME AFTER MIDNIGHT AND
EXPECT SHOWERS TO BECOME MORE WIDESPREAD OVER WESTERN AND NORTHERN
DISTRICTS LATER TONIGHT. SLIGHTLY COOLER BUT BREEZY TO WINDY
CONDITIONS ARE EXPECTED MONDAY. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 57 82 49 79 / 30 20 30 0
CTB 52 74 44 75 / 30 20 20 0
HLN 55 81 51 81 / 30 20 30 0
BZN 49 84 45 80 / 20 20 30 10
WEY 40 75 33 71 / 20 20 20 20
DLN 50 80 44 77 / 20 20 20 10
HVR 55 85 49 78 / 60 40 20 10
LWT 54 80 50 74 / 30 30 50 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 14, 3:19 AM MST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
419 AM MDT SUN AUG 14 2011
MTZ008>015-044>055-151030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
419 AM MDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Broadwater
- When
- August 14, 7:00 PM MST
- Where
- Broadwater County, 8 mi W of Townsend
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.320, -111.688
A thunderstorm produced a wind gust to 70 mph at Townsend 8W (the Elkhorn RAWS site).
Thunderstorm Wind, Broadwater
- When
- August 14, 7:45 PM MST
- Where
- Broadwater County, 7 mi NNW of Townsend
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.414, -111.576
A thunderstorm produced a wind gust to 64 mph at Townsend 7NNW (the Silos Recreation site).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333450, 333451.